OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Stephen A. Burns
  • Vol. 25, Iss. 11 — Nov. 1, 2008
  • pp: 2636–2643

Definition of a parametric form of nonsingular Mueller matrices

Vincent Devlaminck and Patrick Terrier  »View Author Affiliations


JOSA A, Vol. 25, Issue 11, pp. 2636-2643 (2008)
http://dx.doi.org/10.1364/JOSAA.25.002636


View Full Text Article

Enhanced HTML    Acrobat PDF (134 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The goal of this paper is to propose a mathematical framework to define and analyze a general parametric form of an arbitrary nonsingular Mueller matrix. Starting from previous results about nondepolarizing matrices, we generalize the method to any nonsingular Mueller matrix. We address this problem in a six-dimensional space in order to introduce a transformation group with the same number of degrees of freedom and explain why subsets of O ( 5 , 1 ) , the orthogonal group associated with six-dimensional Minkowski space, is a physically admissible solution to this question. Generators of this group are used to define possible expressions of an arbitrary nonsingular Mueller matrix. Ultimately, the problem of decomposition of these matrices is addressed, and we point out that the “reverse” and “forward” decomposition concepts recently introduced may be inferred from the formalism we propose.

© 2008 Optical Society of America

OCIS Codes
(120.2130) Instrumentation, measurement, and metrology : Ellipsometry and polarimetry
(120.5410) Instrumentation, measurement, and metrology : Polarimetry
(260.5430) Physical optics : Polarization

ToC Category:
Physical Optics

History
Original Manuscript: February 20, 2008
Revised Manuscript: July 23, 2008
Manuscript Accepted: August 5, 2008
Published: October 7, 2008

Citation
Vincent Devlaminck and Patrick Terrier, "Definition of a parametric form of nonsingular Mueller matrices," J. Opt. Soc. Am. A 25, 2636-2643 (2008)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-25-11-2636

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited